Oregon, 2019

Hail in Oregon, August 10, 2019

August 10, 2019 · NWS MFR · 1 event in 1 county or zone

Moist southerly flow, surface heating, and an upper air disturbance combined to create an environment favorable for thunderstorm development. Many did develop, and at least one reached severe status.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Moist southerly flow, surface heating, and an upper air disturbance combined to create an environment favorable for thunderstorm development. Many did develop, and at least one reached severe status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 9, 8:12 PM PST, 7 hours 18 minutes earlier.

Area forecast discussion, Aug 9, 8:12 PM PST, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
912 PM PDT Fri Aug 9 2019

.DISCUSSION...We canceled the severe thunderstorm watch earlier
after the main thrust of afternoon activity died off and main
forcing moved north. A few strong storms developed but nothing
real scary. Another area of weak storms persists over western
Siskiyou county extending into SW Oregon. One cell was impressive
near Williams last hour that prompted a warning. No verification
of anything severe has been received via spotters or other. We did
have a gust to 40 mph here at the airport at about 245 pm, and
the Jacksonville Hill ODOT sensor reported a gust to 46 mph at 209
pm. Also, a tree fell in the Scott valley. Need more intel on
that before assumptions about wind strength, but guessing it was
similar to what we found here.

We expect to see lingering activity into the overnight on radar
but would be surprised to see anything reach severe limits.
Center of offshore low will move onshore around sunrise and
through far Northern California through noon. This progression
will likely produce a period of early-day active showers and
thunderstorms over much of the CWA with widespread cloudiness and
cooler temperatures. Latest SPC convective outlook keeps the
severe potential for Saturday off to the north and east. Stavish

&&

.AVIATION...Isolated showers and storms during the overnight not
out of the question to impact KMFR and KLMT but not real likely.
Mainly VFR inland through 12z, but showers and thunderstorms will
increase by then with cigs remaining VFR but a period of MVFR
visibility will be possible into 18z in brief heavy rain. Mainly
VFR weather with decreasing shower activity thereafter into 00z
Sun. At the coast, IFR cigs are expected to develop near 10z with
possibly a shower or thunderstorm in the vicinity. Then,
conditions should return to VFR by noon Saturday.

&&

.MARINE...Updated 800 PM PDT Friday 09 August 2019...Tonight
there remains a chance for isolated thunderstorms along with
scattered  showers. Isolated thunderstorms are expected mainly south
of Cape Blanco. Any thunderstorms that develop may produce locally
gusty winds in excess of 35 kts. On Saturday, expect some continued
showers over the waters, mainly across the inner waters.

Otherwise, winds and seas will remain relatively calm through
Sunday, except for gusty winds near thunderstorms. Scattered showers
and isolated thunderstorms are expected tonight, then the threat of
storms will move inland Saturday.

A thermal trough will strengthen along the coast beginning on
Monday. This will bring increasing north winds and choppy seas to
areas south of Cape Blanco by Tuesday. -CC

&&

.FIRE WEATHER...Updated 100 PM PDT Friday 09 August 2019...A
critical weather pattern is expected through Saturday. A closed
upper low is currently off the Northern California coast and will
bring increasing instability, moisture, and trigger to support
abundant lightning. Scattered thunderstorms are expected across much
of the forecast area this afternoon, tonight, and Saturday. Red Flag
Warnings continue through 10pm Saturday from the Cascades eastward,
and until 5pm Saturday west of the Cascades. Also, the Red Flag
Warning doesn't start until 11am Saturday for Modoc County.

Storms will move fast from south to north today, and moisture below
the clouds will be minimal today, so thunderstorms will tend to be
drier today. Thunderstorms will trend wetter tonight and Saturday as
storm motion slows down and moisture increases. Wetting rains become
a better possibility Saturday morning into Saturday evening.
Additionally, we are under a slight risk for severe thunderstorms
today, and this is not common for our forecast area, occurring once
every 2 years or so. This means that storms have an increased chance
for 60 mph winds and hail the size or quarters. For crews engaged in
initial attack, please keep this in mind, and please feel free to
call the fire desk at the office if you have any questions.

One other aspect of this system is the above normal risk for
nighttime thunderstorms. This looks likely tonight per the latest
model guidance, particularly for areas along and west of the
Cascades.

Storms will generally diminish from west to east Saturday evening as
the low moves eastward and more stable air mass moves in behind it.

Sharply warmer and drier conditions are expected by Sunday, with
high temperatures right around normal Sunday. Models trends suggest
upper troughing and cooler conditions by early-mid next week.
-Keene

&&

.PREV DISCUSSION... /Issued 155 PM PDT Fri Aug 9 2019/
DISCUSSION...The main point I'd like to stress today is to be
sure to stay tuned to local media and the National Weather Service
in case we issue any warnings. This means, be ready to follow
your severe weather plan (go to the interior room of the lowest
floor etc.). As soon as you hear thunder, go inside because you're
at risk of being struck by lightning.

A low pressure system is off the coast of northern California and
will track eastward into Humboldt County over the course of today.
This will put southern Oregon and northern California in the upper
right quadrant of the low, which is traditionally a pattern that
could produce thunderstorms for our area. The main thing to note
with these thunderstorms is that a few of them could become strong
or even severe (wind gusts in excess of 60 mph or hail the size of
quarters (1 inch in diameter)). Additionally, although most
storms will produce only a few lightning strikes; a few of them
will generate numerous lightning. Remember, when thunder roars, go
indoors.

Overall, the severe thunderstorm parameters as shown by the models
and our morning sounding suggest a marginal to slight severe
weather risk. This is consistent with the Storm Prediction
Center's diagnosis which shows the best chance for severe weather
occurring in the Rogue Valley and along the Cascades northward and
eastward toward Bend. The chance for any storm to become severe,
however, will occur across most of southern Oregon and northern
California east of the coastal range and extending south to Mt.
Shasta City. The Storm Prediction Center has already issued a
mesoscale discussion indicating a 60 percent probability of
needing a severe thunderstorm watch. This lends more credence to
my bottom line: be prepared for warnings today.

The storms will not produce much rain at first (which is probably
the worst thing for our area in terms of wildfire threat, see the
fire discussion below), but tonight, rainfall will increase with
the storms and showers as they slow down. Have increased
precipitation overnight and tomorrow. We are slightly concerned
about the burn scar along Interstate 5 at the Milepost 97 fire.
But preliminary reports about the areas of most concern (higher
burn severity) have not come in yet. As a result we will have to
continue monitoring the situation for any possible debris flows.

The thunderstorm threat will continue on Saturday for most of the
area, but we are not expecting severe thunderstorms. Thus, this
afternoon and evening will see the biggest impact of the forecast
period.

Things begin to calm down Saturday night and Sunday, as the thermal
trough builds in again Sunday into next week. Temperatures aren't
expected to climb as high as they were this week, and another
disturbance could brush by the north of our area by the end of next
week. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT Saturday for
     ORZ616-617-620>625.

CA...Red Flag Warning until 10 PM PDT Saturday for
     CAZ280-281-284-285.

Pacific Coastal Waters...None.

In the hours before

Special weather statement, Aug 10, 12:26 AM PST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Medford OR
126 AM PDT Sat Aug 10 2019

CAZ081>083-100900-
North Central and Southeast Siskiyou County-Central Siskiyou
County-South Central Siskiyou County-
126 AM PDT Sat Aug 10 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SISKIYOU
COUNTY...

At 125 AM PDT, strong thunderstorms were clustered over Mount Shasta,
moving north at 30 mph.

Locations impacted include...
Mount Shasta, Weed, Dunsmuir, Carrick, Mount Shasta Bunny Flat Trail,
I 5 Black Butte Summit, Mount Shasta Summit Plateau, Mount Shasta Ski
Park Highway, McCloud and Mcbride Springs Campground.

This includes the following highways...
 US 97 in California between mile markers 1 and 13.
 Highway 89 in California between mile markers 23 and 34.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4120 12210 4123 12240 4157 12240 4153 12207
TIME...MOT...LOC 0825Z 183DEG 26KT 4131 12229

DW

The radar

The Medford radar (KMAX), 96 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Klamath

When
August 10, 3:30 AM PST to 3:40 AM PST
Where
Klamath County, 4 mi ESE of Olene
Measured
1 in hail
Reported by
Public
Coordinates
42.148, -121.558

A member of the public reported their house was shaken by strong winds that came first from one direction, then from the opposite direction. They reported 1 inch hail with the second wind surge. The winds sounded like several freight trains. No damage to the house, but there was damage to vegetation with some large tree branches found far away from any trees. This occurred on the Lost River Ranch. The observer thought it may have been a tornado. A funnel cloud associated with another thunderstorm was reported at 1417 PDT the previous afternoon near Klamath Falls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835458.